Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 77, NWS Hastings, NE

June 3, 2014Howard County, Sherman County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 3, 2014, 9:45 PM CDT for Howard County, Sherman County, Nebraska. It was in force for 45 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 9:45 PM CDT (02:45 UTC)
Expired
Jun 3, 2014, 10:30 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Howard County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:50 PM CDTHAIL 1.755 Wsw St. Paul, NENUMEROUS GOLF BALL SIZE HAIL REPORTED.
Jun 3, 9:52 PM CDTHAIL 1Farwell, NEPILES OF NICKEL AND QUARTER SIZE HAIL
Jun 3, 9:52 PM CDTHAIL 1.5St. Paul, NE
Jun 3, 9:55 PM CDTHAIL 1.5St. Paul, NE
Jun 3, 9:57 PM CDTTSTM WND DMG4 N St. Libory, NE12 INCH DIAMETER LIMB FELL AND DAMAGED CAR. TIME ESTIMATED FROM RADAR.
Jun 3, 9:57 PM CDTHAIL 1St. Libory, NEDELAYED REPORT OF QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR.
Jun 3, 10:00 PM CDTHAIL 1Litchfield, NETIME ADJUSTED 15 MINUTES EARLIER FROM ORIGINAL REPORT BASED ON RADAR DATA
Jun 3, 10:15 PM CDTHAIL 1Litchfield, NE
Jun 3, 10:25 PM CDTHAIL 24 Sw Dannebrog, NEDELAYED REPORTS OF GOLF BALL TO HEN EGG SIZE HAIL RECEIVED VIA FACEBOOK AND ALSO ONLINE STORM REPORT PROGRAM. TIME ESTIMATED FROM RADAR.
Jun 3, 10:26 PM CDTHAIL 1.753 Nw Boelus, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:12 PM CDTTornado WatchSPC10 hr
Jun 3, 5:59 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KGID 040245
SVRGID
NEC093-163-040330-
/O.NEW.KGID.SV.W.0077.140604T0245Z-140604T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN CENTRAL NEBRASKA...
  SHERMAN COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT

* AT 944 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ARCADIA TO NEAR BURR OAK...MOVING EAST AT 45
  MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  ST. PAUL...LOUP CITY...DANNEBROG...LITCHFIELD...ELBA...ASHTON...
  HOWARD CITY...FARWELL...ROCKVILLE...HAZARD...COTESFIELD...
  CUSHING...BOELUS...ST. LIBORY AND SHERMAN RESERVOIR DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST NEBRASKA.

LAT...LON 4105 9829 4105 9921 4132 9920 4139 9908
      4139 9829
TIME...MOT...LOC 0244Z 269DEG 40KT 4138 9903 4107 9956 

HAIL...1.75IN
WIND...<50MPH

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:47 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 3, 5:47 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT TUE JUN 3 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 133 PM CDT TUE JUN 3 2014

ALOFT: THE SHORTWAVE TROF RESPONSIBLE FOR THE SEVERE TSTM THREAT
WILL DEPART FOR THE GREAT LAKES TONIGHT...FOLLOWED BY A SHORTWAVE
RIDGE TOMORROW. MEANWHILE...THE NEXT TROF IS ALREADY MOVING ONTO
THE W COAST AND WILL CROSS THE NRN ROCKIES BY TOMORROW EVENING.

SURFACE: LEE CYCLOGENESIS WAS IN PROGRESS. THIS LOW WILL HEAD E
ALONG THE KS-NEB BORDER TONIGHT AND HEAD INTO THE OHIO VALLEY
TOMORROW. IN ITS TAKE...THE FRONT THAT CURRENTLY BISECTS NEB WILL
SAG S INTO THE SRN PLAINS AND BECOME STATIONARY. WEAK HIGH PRES
BUILDS IN TOMORROW.

REST OF THIS AFTERNOON: WE EXPECT SEVERAL CLASSIC SUPERCELLS TO
FORM OVER S-CNTRL NEB. GIVEN THE MODERATE-HIGH INSTABILITY...
MLCAPE UP TO 3500 J/KG AND 0-1 KM SHEAR...AND SUFFICIENT TO
SIGNIFICANT 0-1 KM AND 0-3 KM SRH...HIGH-END SEVERE WX IS
EXPECTED WITH THESE SUPERCELLS.

REMEMBER...THESE STORMS WILL NOT FORM EVERYWHERE. JUST BE AWARE
THAT IF A THUNDERSTORM FORMS IN YOUR VICINITY...HAVE A PLAN FOR
WHERE YOU WILL TAKE SHELTER AND BE READY FOR THREATENING WX.

CONT TO FOLLOW ALL WATCHES/WARNINGS FROM THIS OFFICE REGARDING
SEVERE WX.

TONIGHT: WE WILL NEED TO MONITOR N-CNTRL KS FOR SUPERCELL
DEVELOPMENT ALONG OR AHEAD OF THE DRYLINE. OTHERWISE...TSTMS WILL
EXIT THE FCST AREA BY 10 PM.

WED: QUIET AND DRY. TEMPS BACK TO NEAR NORMAL. WE MAY NOT BE HIGH
ENOUGH WITH THE WINDS DURING THE MORNING. INITIAL MIXING MAY BRING
DOWN HIGHER WINDS FORENOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 133 PM CDT TUE JUN 3 2014

DUE TO THE MODERATE RISK FOR SEVERE WX THIS AFTERNOON...WE WILL
FOREGO THE EXTENDED DISC.

OVERALL TREND WILL BE FOR COOLER TEMPS...POSSIBLY WITH ONE DAY OF
MUCH BELOW NORMAL HIGHS /10F OR MORE/. SUNDAY HIGHS COULD STRUGGLE
TO REACH 70F.

MULTIPLE LOW CHANCES FOR SHWRS/TSTMS BUT IT LOOKS LIKE THE "BEST"
CHANCE WILL BE FRI NIGHT WITH THE STRONGEST COLD FRONT WE HAVE
SEEN SINCE MID MAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 543 PM CDT TUE JUN 3 2014

WHETHER OR NOT TSTMS WILL REACH KGRI IS THE MAIN CONCERN FOR THE
TAF PERIOD THIS EVENING. CONVECTION HAS DEVELOPED NORTH OF THE
TERMINAL WITH NEW DEVELOPMENT OF STORMS INITIATING WELL TO THE
WEST. THERE REMAINS AN OUTSIDE CHC THAT STORMS MAY REACH
KGRI...BUT HAVE JUST CARRIED VCTS ATTM. IF STORMS DO REACH THE
TERMINAL...SEVERE STORMS ARE POSSIBLE. THE SFC COLD FRONTAL
BOUNDARY WILL CROSS KGRI AFTER 06Z WITH WINDS SHIFTING NORTHERLY.
CONDITIONS ALSO DRY OUT TONIGHT BEHIND THE BOUNDARY. THERE IS THE
POTENTIAL FOR MVFR CIGS TOWARD WEDNESDAY MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...HALBLAUB
LONG TERM...HALBLAUB
AVIATION...FAY
Hazardous weather outlook, Jun 3, 8:53 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT TUE JUN 3 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
050200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
853 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

DANGEROUS THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED
TORNADOES...HAIL OF BASEBALL SIZE AND DAMAGING WINDS OF 70 MPH
ARE POSSIBLE THROUGH THE EVENING ACROSS SOUTH CENTRAL NEBRASKA.
VERY HEAVY RAINFALL IN EXCESS OF TWO INCHES COULD ACCOMPANY THE
STORMS WHICH MAY CAUSE AREAS OF LOWLAND FLOODING...ESPECIALLY FOR
LOCATIONS WHICH RECEIVED HEAVY RAINFALL OVER THE WEEKEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT
THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS ON
FRIDAY...AND ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED
FOR SEVERE WEATHER OPERATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Jun 3, 8:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
848 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 W YORK                40.87N 97.63W
06/03/2014  E1.75 INCH       YORK               NE   PUBLIC

            SEVERAL HAIL REPORTS AROUND THE YORK AREA OF QUARTER TO
            GOLFBALL SIZED HAIL

&&

PETR
Local storm report, Jun 3, 8:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
849 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FLOOD            SHELBY                  41.19N 97.43W
06/03/2014                   POLK               NE   TRAINED SPOTTER

            STREET FLOODING, STREETS FLOODED CURB TO CURB...CORRECTED
            WEATHER EVENT

&&

PBEDA
Local storm report, Jun 3, 8:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             NORTH LOUP              41.49N 98.77W
06/03/2014  E1.00 INCH       VALLEY             NE   EMERGENCY MNGR

            THREE QUARTER INCH TO ONE INCH HAIL DIAMETER HAIL
            OCCURRED.

&&

HEINLEIN
Local storm report, Jun 3, 9:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
908 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             NORTH LOUP              41.49N 98.77W
06/03/2014  M1.25 INCH       VALLEY             NE   TRAINED SPOTTER

&&

PBEDA
Local storm report, Jun 3, 9:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             LOUP CITY               41.28N 98.97W
06/03/2014  E1.00 INCH       SHERMAN            NE   PUBLIC

&&

HEINLEIN
Local storm report, Jun 3, 9:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             LOUP CITY               41.28N 98.97W
06/03/2014  E1.50 INCH       SHERMAN            NE   BROADCAST MEDIA

            REPORT FROM WX CHANNEL CHASE TEAM.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:00 PM CDTAreal Flood AdvisoryGIDGreeley, Nance, Valley15 hr
Jun 3, 7:12 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more63 min
Jun 3, 7:16 PM CDTSpecial Weather StatementGIDBuffalo, Kearney, Phelps29 min
Jun 3, 7:38 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, Nance, Polk and 1 more67 min
Jun 3, 7:48 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 4 more42 min
Jun 3, 8:07 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley38 min
Jun 3, 8:32 PM CDTSevere Thunderstorm WarningGIDFillmore, York43 min
Jun 3, 8:47 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley43 min
Jun 3, 8:57 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley48 min
Jun 3, 8:59 PM CDTAreal Flood AdvisoryGIDMerrick, Polk22 hr
Jun 3, 9:12 PM CDTTornado WarningGIDHoward, Sherman33 min
Jun 3, 9:29 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk46 min
Jun 3, 9:35 PM CDTTornado WarningGIDHoward40 min
Jun 3, 9:57 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk48 min
Jun 3, 10:13 PM CDTSevere Thunderstorm WarningGIDHamilton, York47 min
Jun 3, 10:20 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Hamilton, Merrick40 min
Jun 3, 10:30 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman45 min
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk28 min
Jun 3, 10:53 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Hamilton, Merrick52 min
Jun 3, 10:59 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York46 min
Jun 3, 11:30 PM CDTAreal Flood AdvisoryGIDHall5 hr
Jun 3, 11:35 PM CDTSpecial Weather StatementGIDClay, Fillmore40 min
Jun 3, 11:45 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York34 min
Jun 3, 11:50 PM CDTSpecial Weather StatementGIDHall, Hamilton40 min
Jun 4, 12:13 AM CDTSpecial Weather StatementGIDYork47 min
Jun 4, 12:32 AM CDTSpecial Weather StatementGIDFillmore43 min
Jun 4, 12:55 AM CDTSpecial Weather StatementGIDHamilton50 min
Jun 4, 1:04 AM CDTSpecial Weather StatementGIDYork41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.